Alert archive / North Dakota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 191, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 9, 2018, 9:42 PM CDT for McKenzie County, Williams County, North Dakota. It was in force for 63 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 9, 2018, 9:42 PM CDT (02:42 UTC)
- Expired
- Jul 9, 2018, 10:45 PM CDT
- In force
- 63 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 2.75 in
- Wind
- 80.0 mph
Counties McKenzie County, ND, Williams County, ND
The radar
The Minot AFB radar (KMBX), 191 km from the middle of the area, began a volume at 02:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 9, 10:15 PM CDT | FUNNEL CLOUD | 5 Nw Williston, ND | LOCATION APPROXIMATE. FIREFIGHTER WITNESSED A FUNNEL CLOUD NORTHWEST OF WILLISTON. RELAYED BY EMERGENCY MANAGER. |
| Jul 9, 10:25 PM CDT | HAIL 1 | 5 Nne Williston, ND | LASTED JUST A FEW MINUTES. HAIL WAS HEAVIER JUST NORTH OF SPOTTER. |
| Jul 9, 10:38 PM CDT | HAIL 1 | Spring Brook, ND | |
| Jul 9, 10:50 PM CDT | HAIL 2.5 | 12 Ssw Bonetrail, ND | RELAYED THROUGH BROADCAST MEDIA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 43 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 9, 7:01 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 2.7 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1794 J/kg
- Mixed-layer CIN
- -52 J/kg
- Mixed-layer LCL
- 2264 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 131 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.2
The text
As transmitted.
072
WUUS53 KBIS 100242
SVRBIS
NDC053-105-100345-
/O.NEW.KBIS.SV.W.0191.180710T0242Z-180710T0345Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
942 PM CDT MON JUL 9 2018
The National Weather Service in Bismarck has issued a
* Severe Thunderstorm Warning for...
Northwestern McKenzie County in northwestern North Dakota...
Central Williams County in northwestern North Dakota...
* Until 1045 PM CDT.
* At 941 PM CDT, a severe thunderstorm was located 7 miles south of
Bonetrail, or 14 miles northwest of Williston, moving southeast at
30 mph.
This is a very dangerous storm.
HAZARD...80 mph wind gusts and baseball size hail.
SOURCE...Radar indicated.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be heavily damaged. Expect
considerable damage to roofs, windows, and vehicles.
Extensive tree damage and power outages are likely.
* This severe thunderstorm will be near...
Williston around 1000 PM CDT.
Other locations impacted by this severe thunderstorm include White
Tail Bay Recreation Area, Lewis And Clark State Park, Charbonneau,
Wheelock, Rawson, Tobacco Garden Bay Recreation Area, Trenton, Spring
Brook and Blacktail Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a potentially deadly storm. Seek shelter in an interior room
on the lowest floor of a well-built structure. Abandon vehicles in
search of a more substantial permanent structure. Stay away from
windows.
&&
LAT...LON 4848 10383 4828 10283 4825 10283 4791 10302
4770 10367 4830 10404
TIME...MOT...LOC 0241Z 323DEG 26KT 4831 10384
TORNADO...POSSIBLE
HAIL...2.75IN
WIND...80MPH
$$
CJS2 follow-up statements
040
WWUS53 KBIS 100300
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
1000 PM CDT MON JUL 9 2018
NDC053-105-100345-
/O.CON.KBIS.SV.W.0191.000000T0000Z-180710T0345Z/
McKenzie ND-Williams ND-
1000 PM CDT MON JUL 9 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR NORTHWESTERN MCKENZIE AND CENTRAL WILLIAMS COUNTIES...
At 959 PM CDT, a severe thunderstorm was located 6 miles northwest of
Williston, moving southeast at 25 mph.
This is a very dangerous storm.
HAZARD...80 mph wind gusts and baseball size hail.
SOURCE...Radar indicated.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be heavily damaged. Expect
considerable damage to roofs, windows, and vehicles.
Extensive tree damage and power outages are likely.
This severe storm will be near...
Williston around 1010 PM CDT.
Other locations impacted by this severe thunderstorm include White
Tail Bay Recreation Area, Lewis And Clark State Park, Charbonneau,
Wheelock, Rawson, Tobacco Garden Bay Recreation Area, Trenton, Spring
Brook and Blacktail Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a potentially deadly storm. Seek shelter in an interior room
on the lowest floor of a well-built structure. Abandon vehicles in
search of a more substantial permanent structure. Stay away from
windows.
&&
LAT...LON 4848 10383 4828 10283 4825 10283 4791 10302
4770 10367 4830 10404
TIME...MOT...LOC 0259Z 313DEG 23KT 4823 10372
TORNADO...POSSIBLE
HAIL...2.75IN
WIND...80MPH
$$
CJS430
WWUS53 KBIS 100325
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
1025 PM CDT MON JUL 9 2018
NDC053-105-100345-
/O.CON.KBIS.SV.W.0191.000000T0000Z-180710T0345Z/
McKenzie ND-Williams ND-
1025 PM CDT MON JUL 9 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR NORTH CENTRAL MCKENZIE AND CENTRAL WILLIAMS COUNTIES...
At 1024 PM CDT, a severe thunderstorm was located near Williston,
moving east at 15 mph.
HAZARD...Two inch hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
This severe storm will be near...
Epping around 1045 PM CDT.
The most intense portion of this storm will stay just north of the
city of Williston.
Other locations impacted by this severe thunderstorm include White
Tail Bay Recreation Area, Lewis And Clark State Park, Wheelock,
Tobacco Garden Bay Recreation Area, Trenton, Spring Brook and
Blacktail Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
&&
LAT...LON 4848 10383 4828 10283 4825 10283 4791 10302
4786 10345 4811 10392 4830 10404
TIME...MOT...LOC 0324Z 281DEG 15KT 4821 10357
TORNADO...POSSIBLE
HAIL...2.00IN
WIND...70MPH
$$
CJSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 8:49 PM CDT, 53 minutes earlier.
Area forecast discussion, Jul 9, 8:49 PM CDT, 53 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 849 PM CDT Mon Jul 9 2018 .UPDATE... Issued at 849 PM CDT Mon Jul 9 2018 Severe Thunderstorm Watch remains in effect until 1 am CDT for northwest and parts of north central ND. Discrete supercells moving southeast out of Saskatchewan, along with expected development ahead of the cells with time this evening are the main concerns tonight - as well as a severe thunderstorm watch in effect until 1 am CDT for all of northwest and parts of north central North Dakota. There is an upper level impulse moving along the apex of the upper level ridge, mainly along the US/Canada border. A strong southeasterly low level jet at h925/h850 feeding plenty of low level moisture over the western Dakotas into Saskatchewan and more westerly flow at h700 and above...plenty of low level and 0-6km bulk shear. The discrete supercells have held together for quite some time as they move southeast out of Saskatchewan. History of tornado warnings in Saskatchewan as well as in Sheridan County, Montana. Large hail and straight line wind damage as well. Short term high res models continue to show discrete cells entering the watch area through the evening hours. Then scattered showers and thunderstorms developing in central ND with the strengthening low level jet and more upper level impulses over Wyoming/southeast Montana moving into western and central ND...east of the main h700 thermal ridge (where the thermal cap is weaker). UPDATE Issued at 621 PM CDT Mon Jul 9 2018 Storm Prediction Center has issued a Mesoscale Discussion regarding severe potential for northwestern North Dakota. Supercells in Saskatchewan likely headed southeast and we may see more development in addition. Tornado threat possible as well...with tornado warnings in Saskatchewan. Watch possible at this point. UPDATE Issued at 514 PM CDT Mon Jul 9 2018 Raised chances of thunderstorms this evening beginning around 10 pm CDT in northwestern ND. Supercells in Saskatchewan seem well-handled by the high res HRRR, bringing the scattered to isolated thunderstorms into the northwest, expanding eastward overnight. Also, the latest iterations of the high res models agree on convection developing across much of central North Dakota after midnight. Thus expanded the area of chance/slight chance of thunderstorms to include all of central North Dakota late tonight into Tuesday morning. && .SHORT TERM...(This evening through Tuesday) Issued at 309 PM CDT Mon Jul 9 2018 Forecast highlights in the short term period will be thunderstorm chances tonight and hot and humid conditions returning for Tuesday. Currently, broad upper level ridge across the central United States with sfc high pressure to our east and developing low pressure to our west. Embedded S/WV moving through the ridge has resulted in an area of showers and isolated thunderstorms moving east across the I94 corridor the past several hours. This activity will continue east and eventually south before moving out of my area within the next few hours. For tonight, another embedded impulse or two will move across the Northern Plains. Models somewhat inconsistent for this evening, but seem in agreement developing convection over central ND overnight as the low level jet ramps up a combines with forcing aloft with the mid level waves. Instability is not too impressive, but 0-6km bulk shear is on the order of 40-50 kts so there is a marginal threat for severe weather overnight to around or even a bit after sunrise Tues morning. With the marginal threat will leave T+ out of the grids, but will put in the state and HWO. Still on track for mid/upper 90s across western and south central ND for Tuesday afternoon. Heat index values are sub-advisory so no plans on heat headlines at this time. Dry and capped tomorrow daytime so will keep the late morning-afternoon dry. .LONG TERM...(Tuesday night through Monday) Issued at 309 PM CDT Mon Jul 9 2018 The main concern for the extended period remains the threat for severe storms across northern ND Tuesday evening and night. Afternoon/evening convection will fire off across Montana Tuesday, with models suggesting a line of strong to severe storms then moving east/northeast with a surface cold front Tuesday evening. Some models take all the storms into Canada, while some still impact northwest and north central ND. Will maintain T+ and severe wording in the other products for this. If these storms materialize and the environmental setup becomes more favorable, there could be a significant damaging wind threat. Expect quiet weather behind the departing cold front/upper low for mid to late week as weak ridging and a slightly drier air mass build in. A return to active weather may be in store for the upcoming weekend as a deepening trough moves down from Canada, but there are model differences on the timing and placement of this feature. There are also hints of a significant cool-down for the weekend, with highs returning to the 70s. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 621 PM CDT Mon Jul 9 2018 Isolated strong to severe thunderstorms over southern Saskatchewan are forecast to move into northwestern ND and affect KISN by around 03z and possibly reach KMOT by around 05z. Mainly VFR conditions 00z- 06z except in and near thunderstorms with possible brief MVFR cigs and vsbys with strong gusty winds and heavy rain. After 06z, thunderstorms are expected to develop and become scattered around mainly central North Dakota, mainly affecting KMOT, KBIS, KJMS. Again, mainly VFR cigs except some MVFR cigs and vsbys in and near thunderstorms with brief heavy rain and gusty winds. Thunderstorms ending central ND aft 15z Tuesday. Mainly southeast winds through the TAF period. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...JV SHORT TERM...NH LONG TERM...NH AVIATION...JV
Hazardous weather outlook, Jul 9, 3:11 PM CDT, 6 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 311 PM CDT Mon Jul 9 2018 NDZ001>003-009>011-017>021-031>035-040>046-102015- Divide-Burke-Renville-Williams-Mountrail-Ward-McKenzie-Dunn- Mercer-Oliver-McLean-Golden Valley-Billings-Stark-Morton-Burleigh- Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons- 311 PM CDT Mon Jul 9 2018 /211 PM MDT Mon Jul 9 2018/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight There is a chance of strong to severe thunderstorms this evening and overnight across all of western and much of central North Dakota. Large hail up to quarter size, damaging wind gusts to 60 mph, and heavy rainfall will be the main threats. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There is a chance of thunderstorms Tuesday night into Wednesday morning across all of western and central North Dakota. Some of these storms may be strong to severe. The most favorable area for severe weather is across northwest and north central North Dakota, with damaging winds the main threat. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ004-005-012-013-022-023-025-036-037-047-048-050-051-102015- Bottineau-Rolette-McHenry-Pierce-Sheridan-Wells-Foster-Kidder- Stutsman-Logan-La Moure-McIntosh-Dickey- 311 PM CDT Mon Jul 9 2018 This Hazardous Weather Outlook is for portions of north central North Dakota, south central North Dakota, and southeast North Dakota. .DAY ONE...This Afternoon and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There is a chance of thunderstorms Tuesday night into Wednesday morning across all of western and central North Dakota. Some of these storms may be strong to severe. The most favorable area for severe weather is across northwest and north central North Dakota, with damaging winds the main threat. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Special weather statement, Jul 9, 7:30 PM CDT, 2 hours 12 minutes before
Special Weather Statement National Weather Service Bismarck ND 730 PM CDT MON JUL 9 2018 NDZ001-009-100115- Divide ND-Williams ND- 730 PM CDT MON JUL 9 2018 ...A SEVERE THUNDERSTORM WAS MOVING OUT OF SASKATCHEWAN INTO NORTHEASTERN MONTANA...AND WILL AFFECT NORTHWESTERN WILLIAMS AND DIVIDE COUNTIES AFTER 8 PM CDT... At 727 PM CDT, a severe thunderstorm was located near Port Of Raymond, or 12 miles north of Plentywood, moving southeast at 40 mph. Wind gusts to 60 mph and 2 inch hail will be possible with this storm should it hold together. Locations impacted may include... Crosby, Grenora, Wildrose, Epping, Alamo, Fortuna, Alkabo, Writing Rock State Historical Site, Bonetrail, Wheelock, Ambrose, Zahl, Appam, Hanks, Corinth and Blacktail Lake. Very heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek shelter inside a building or vehicle. Campers should move to a sturdy shelter if you see thunderstorms approach. && A Severe Thunderstorm Watch remains in effect until 100 AM CDT for northwestern North Dakota. LAT...LON 4900 10316 4830 10321 4817 10403 4900 10405 TIME...MOT...LOC 0027Z 299DEG 33KT 4895 10460 VINING
Local storm report, Jul 9, 9:32 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
932 PM CDT MON JUL 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM HAIL 9 SSW GRENORA 48.51N 104.04W
07/09/2018 E0.25 INCH WILLIAMS ND TRAINED SPOTTER
NICKEL TO QUARTER SIZE HAIL LASTED FOR ABOUT
A MINUTE.
&&
ZHThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 7:30 PM CDT | Special Weather Statement | BIS | Divide, Williams | 45 min |
| Jul 9, 8:38 PM CDT | Severe Thunderstorm Warning | BIS | Divide, Williams | 67 min |
| Jul 9, 10:04 PM CDT | Severe Thunderstorm Warning | BIS | Williams | 56 min |
| Jul 9, 10:41 PM CDT | Severe Thunderstorm Warning | BIS | McKenzie, Williams | 64 min |
| Jul 9, 11:42 PM CDT | Severe Thunderstorm Warning | BIS | McKenzie, Williams | 63 min |
| Jul 10, 12:18 AM CDT | Areal Flood Advisory | BIS | Williams | 3 hr |
| Jul 10, 12:43 AM CDT | Severe Thunderstorm Warning | BIS | Dunn, McKenzie, Mountrail | 62 min |
| Jul 10, 1:08 AM CDT | Special Weather Statement | BIS | Burke | 52 min |
| Jul 10, 1:37 AM CDT | Severe Thunderstorm Warning | BIS | Dunn, McKenzie, McLean, Mountrail | 53 min |
| Jul 10, 1:48 AM CDT | Special Weather Statement | BIS | Dickey, Kidder, Logan | 42 min |
| Jul 10, 2:18 AM CDT | Severe Thunderstorm Warning | BIS | Dunn, McLean, Mercer | 57 min |
| Jul 10, 2:29 AM CDT | Special Weather Statement | BIS | Dickey, Kidder, LaMoure, Logan, Sheridan | 46 min |
| Jul 10, 2:46 AM CDT | Severe Thunderstorm Warning | BIS | McLean, Mercer, Oliver | 59 min |
| Jul 10, 3:16 AM CDT | Special Weather Statement | BIS | Dickey, Kidder, LaMoure, Stutsman | 44 min |
| Jul 10, 3:42 AM CDT | Special Weather Statement | BIS | Burleigh | 48 min |
| Jul 10, 4:02 AM CDT | Special Weather Statement | BIS | Dickey, Kidder, LaMoure, Stutsman | 43 min |
| Jul 10, 4:37 AM CDT | Areal Flood Advisory | BIS | Burleigh, Kidder, Stutsman | 3 hr |
| Jul 10, 5:47 AM CDT | Special Weather Statement | BIS | Dickey, LaMoure, McIntosh | 43 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.